Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 96, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 24, 2005, 7:16 AM EDT for Clinton County, Ionia County, Michigan. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 7:16 AM EDT (11:16 UTC)
- Expired
- Jul 24, 2005, 8:15 AM EDT
- In force
- 59 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Clinton County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 7:52 AM EDT | TSTM WND DMG | Lyons, MI | SEVERAL TREES DOWN THROUGHOUT LYONS TOWNSHIP. |
| Jul 24, 7:55 AM EDT | TSTM WND DMG | Portland, MI | LARGE TREE DOWN IN CITY OF PORTLAND. MULTIPLE TREES DOWN THROUGHOUT PORTLAND TOWNSHIP. |
| Jul 24, 8:05 AM EDT | TSTM WND DMG | Westphalia, MI | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 241116
SVRGRR
MIC037-067-241215-
/O.NEW.KGRR.SV.W.0096.050724T1116Z-050724T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
716 AM EDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 815 AM EDT
* AT 715 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 21 MILES NORTHEAST OF ELSIE TO 18 MILES
NORTHWEST OF ST. JOHNS TO 15 MILES NORTH OF IONIA...AND MOVING
SOUTHEAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
TREMAINE CORNERS...IONIA CO ARPT AND BERLIN CENTER AROUND 730 AM
EDT
WEST SEBEWA...FERGUSON CORNERS AND COLLINS AROUND 735 AM EDT
KENT CORNERS...DUPLAIN AND PEWAMO AROUND 740 AM EDT
SHEPARDSVILLE AROUND 745 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4311 8438 4310 8482 4310 8522 4282 8514
4284 8438 4303 8439
$$
WDM2 follow-up statements
000
WWUS53 KGRR 241145
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 AM EDT SUN JUL 24 2005
MIC037-067-241215-
/O.CON.KGRR.SV.W.0096.000000T0000Z-050724T1215Z/
IONIA MI-CLINTON MI-
745 AM EDT SUN JUL 24 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLINTON AND
IONIA COUNTIES UNTIL 815 AM EDT...
AT 741 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DUPLAIN TO LYONS...AND MOVING SOUTHEAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
KENT CORNERS...SHEPARDSVILLE...WESTPHALIA AND ST. JOHNS BY 750 AM
EDT
RILEY AND MERLE BEACH BY 755 AM EDT
SOUTH RILEY AND SLEEPY HOLLOW STATE PARK BY 800 AM EDT
EAST DE WITT AND DEWITT BY 805 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4311 8438 4310 8482 4310 8522 4282 8514
4284 8438 4303 8439
$$
NJJ000
WWUS53 KGRR 241215
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 AM EDT SUN JUL 24 2005
MIC037-067-241223-
/O.EXP.KGRR.SV.W.0096.000000T0000Z-050724T1215Z/
IONIA MI-CLINTON MI-
815 AM EDT SUN JUL 24 2005
...THE SEVERE THUNDERSTORM WARNING FOR CLINTON AND IONIA COUNTIES HAS
BEEN ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4311 8438 4310 8482 4310 8522 4282 8514
4284 8438 4303 8439
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:31 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 24, 3:31 AM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 331 AM EDT SUN JUL 24 2005 .SHORT TERM... REGIONAL RADAR IMAGERY THIS MORNING SHOWS AN ARC OF SHOWERS AND THUNDERSTORMS EXTENDING FROM THE NW TIP OF WI...TO THE WATERS OF GREEN BAY...AND THEN DOWN THROUGH OUR CWFA. 06Z SFC ANALYSIS SHOWS A WARM FRONT EXTENDING FROM A LOW IN THE VICINITY OF KMSP...TO JUST NORTH OF KMSN...AND THEN TO THE SW TIP OF LAKE MICHIGAN. THE FIRST CHALLENGE WITH THIS MORNINGS PACKAGE REVOLVES AROUND PCPN CHCS THIS MORNING WITH THE STRONG WAA WITH A NOSE OF A LLJ BEGINNING TO AIM TOWARD THE AREA. IN ADDITION...A POTENTIAL HEAT ADVISORY WILL HAVE TO BE CONSIDERED FOR THIS AFTERNOON WITH HOT TEMPERATURES AND MOIST DEW POINTS EXPECTED TO MOVE IN PLACE. FINALLY...PCPN CHANCES WILL THEN HAVE TO BE DETERMINED AS THE FRONT WOBBLES BACK AND FORTH WITH VARIOUS WAVES MOVING ALONG IT. FOR TODAY...A STRONG LLJ IS CURRENTLY OVER SRN MN AND CENTRAL WI WITH THE NOSE OF IT OVER THE SRN U.P. AND NRN LAKE MICHIGAN. THIS LLJ AHEAD OF A SFC WAVE OVER CENTRAL MN IS HELPING TO ADVECT WARMER AND MORE MOIST AIR INTO THE REGION. DEW POINTS OF 15 TO 17C ARE ADVECTING IN AT H850. THIS IS CAUSING THE CONVECTION IN THE ARC MENTIONED ABOVE. THE MAIN COMPLEX IS CURRENTLY RIDING ALONG NRN WI TO THE EAST. AS ANY STORMS GET TO NRN LAKE MICHIGAN...THEY ARE TAKING A RIGHT TURN TOWARD THE SOUTH...FOLLOWING THE 850-300 MB THICKNESSES. THIS WILL ALLOW STORMS TO CONTINUE TO MOVE INTO THE CWFA FOR THE MORNING HOURS. AS THE SFC AND H850 WARM FRONTS MOVE NORTH AND EAST...THE ARC OF CONVECTION WILL ALSO MOVE EAST. BEFORE THE THUNDERSTORMS MOVE OUT...THEY WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS WITH SOME SEVERE HAIL ALSO POSSIBLE AS THEY WILL HAVE THE OPPORTUNITY TO GET ORGANIZED WITH 0-6KM BULK SHEAR VALUES OF 50-60 KTS. THE BEST OPPORTUNITY WILL BE THE FURTHER NORTH AND EAST YOU GO. WE HAVE GONE WITH CATEGORICAL POPS FOR THE NE SECTION...AND THEN TAPERED DOWN TO CHC/SCT WORDING FOR GRR...AND THEN NO POPS FOR THE VAN BUREN COUNTY AREA. THIS AFTERNOON...THE ATMOSPHERE SHOULD BE CAPPED WITH H850 TEMPS 23-25C AND H7 TEMPS OVER 10C. EVEN WITH A TROUGH MOVING THROUGH...PCPN LOOKS UNLIKELY. THIS AFTERNOON...THE HOT AND HUMID AIR WILL BE IN PLACE OVER THE CWFA. USING 1000-850 MB THICKNESSES AND H850 TEMPS...THE WARMEST TEMPS WILL BE OVER THE SW CORNER OF THE CWFA. TAKING INTO CONSIDERATION THE CLOUDS AND PCPN THIS MORNING...THE EAST SECTIONS OF THE CWFA WILL SEE THE LEAST AMOUNT OF SUN THIS MORNING/ AFTERNOON. DEW POINTS WILL LIKELY BE THE HIGHEST ALSO OVER THE SW CORNER OF THE CWFA. CONSIDERING TEMPS EXPECTED TO REACH THE MID AND EVEN UPPER 90S OVER THE SW WITH DEW POINTS IN THE MID 70S...HEAT INDICES ARE EXPECTED TO TOP THE 100 DEGREE THRESHOLD. THE BEST OPPORTUNITY FOR THE 100 DEGREE HEAT INDICES FOR THREE HOURS WILL BE LOCATED OVER THE SW CORNER OF THE CWFA (AWAY FROM THE IMMEDIATE LAKESHORE). PER COLLABORATION WITH SURROUNDING OFFICES...WE WILL ISSUE A HEAT ADVISORY FOR ROUGHLY THE SW CORNER OF THE CWFA PLUS CALHOUN COUNTY. THE FRONT/TROUGH WILL SINK THROUGH THE CWFA TONIGHT AND SHOULD MOVE FAR ENOUGH SOUTH TO CLEAR THE CWFA OF ANY CHC OF PCPN. ANOTHER WAVE WILL RIDE UP ALONG THE FRONT MON AFTERNOON...BRINGING THE FRONT NORTH AS A WARM FRONT. THIS WILL PROVIDE A CHC OF CONVECTION ONCE AGAIN. THEN FOR MON NIGHT AND TUE...ADDITIONAL WAVES WILL MOVE THROUGH THE REGION. THE EXACT PLACEMENT OF THE FRONT IS STILL UNCERTAIN...SO WE WILL KEEP CHC POPS FOR NOW. .LONG TERM... THERE IS ONE SIGNIFICANT CHANGE TO THE MEDIUM RANGE FORECAST. IT NOW APPEARS THERE WILL BE A SIGNIFICANT WAVE ON THE POLAR FRONT TUESDAY NIGHT INTO WEDNESDAY. THAT WAVE ON THE FRONT COULD BRING A SIGNIFICANT RAIN EVENT TO SOUTHWEST MICHIGAN TUESDAY NIGHT INTO WEDNESDAY MORNING. THE NAM SUGGESTED THAT WAVE YESTERDAY AND ACTUALLY SHOWS IT ON TONIGHTS RUN. THE ECMWF AND THE GFS ALSO PICK UP ON THE WAVE WITH THE 12Z AND 00Z RUNS RESPECTIVELY. THIS COULD BE A RATHER WET EVENT MORE THAN A SEVERE EVENT BUT ELEVATED STORMS ARE NOT OUT OF THE QUESTION. THERE IS THE ISSUE OF A 300 MB JET ENTRANCE REGION LIFT TO AID THE WAVE. ALSO... WITH NEARLY 2 INCHES OF PRECIPITABLE WATER TO WORK WITH...FAIRLY HIGH RAINFALL RATES ARE EXPECTED WITH THE LIFT OVER THE WARM FRONT AHEAD OF THE SURFACE WAVE. ONCE THAT IS THROUGH... THE PROMISED COOLING WITH SUNSHINE VIA CANADIAN HIGH PRESSURE FOLLOWS (THANKS TO THAT DAVIS STRAIGHT BLOCK I HAVE BEEN WRITING ABOUT FOR 5 DAYS NOW). TOWARD FRIDAY A NORTHERN STREAM WAVE TRIES TO BRING A FRONT SOUTH INTO LOWER MICHIGAN BUT IT IS NOT LOOKING LIKE THERE WILL BE MUCH PUSH TO THE FRONT TO WE WILL KEEP THE FORECAST DRY FOR NOW. LATE NEXT WEEKEND A STRONGER NORTHERN STREAM WAVE PUSHES A PACIFIC COLD FRONT INTO THE AREA. THAT LOOKED LIKE A BETTER FOCUS FOR SHOWERS AND THUNDERSTORMS SO I ADDED THAT TO THE SATURDAY NIGHT GRIDS. OVER ALL IT WILL BE COOLER WEDNESDAY THROUGH SATURDAY THAN THE PAST 2 WEEKS HAVE BEEN OVER SOUTHWEST MICHIGAN. && .GRR WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING FOR THE SOUTHWEST CORNER OF THE CWFA AND CALHOUN COUNTY. SMALL CRAFT ADVISORY IN EFFECT FROM ST JOSEPH TO MANISTEE. && NJJ WDM
Hazardous weather outlook, Jul 24, 6:57 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 657 AM EDT SUN JUL 24 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-251055- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 657 AM EDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TODAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS...SOME SEVERE WILL BE ONGOING ACROSS MAINLY NORTH OF INTERSTATE 96 THIS MORNING. ADDITIONAL SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A COLD FRONT MOVES SOUTHWARD THROUGH THE ENTIRE REGION. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE. LIGHTNING WILL BE FREQUENT AND THE RAINFALL LOCALLY TORRENTIAL. LOCALLY IN EXCESS OF 2 INCHES OF RAIN COULD LEAD TO SOME URBAN AND SMALL STREAM FLOODING...WITH MORE SERIOUS FLOODING POSSIBLE WHERE ANY STORMS PERSIST. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 40 MPH. IN ADDITION A HEAT ADVISORY HAS BEEN ISSUED FOR MUCH OF THE REGION SOUTH OF INTERSTATE 96. THERE IS ALSO A THREAT OF RIP CURRENTS OUT ON LAKE MICHIGAN TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AND INTO TUESDAY AS ANOTHER LOW PRESSURE SYSTEM TRACKS THROUGH THE REGION. HEAVY RAIN AND POTENTIAL FLOODING MAY ALSO BE A POSSIBILITY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT TIMES THROUGH TUESDAY.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:13 AM EDT | Special Marine Warning | GRR | 32 min | |
| Jul 24, 3:43 AM EDT | Special Marine Warning | GRR | 17 min | |
| Jul 24, 3:57 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 63 min |
| Jul 24, 4:09 AM EDT | Special Marine Warning | GRR | 54 min | |
| Jul 24, 4:44 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
| Jul 24, 4:50 AM EDT | Flash Flood Warning | GRR | Mason | 3 hr |
| Jul 24, 5:01 AM EDT | Severe Thunderstorm Warning | GRR | Mason | 30 min |
| Jul 24, 5:09 AM EDT | Flash Flood Warning | GRR | Lake, Osceola | 3 hr |
| Jul 24, 5:28 AM EDT | Severe Thunderstorm Warning | GRR | Lake | 47 min |
| Jul 24, 5:56 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 64 min |
| Jul 24, 6:32 AM EDT | Severe Thunderstorm Warning | GRR | Gratiot, Isabella, Montcalm | 58 min |
| Jul 24, 8:06 AM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 58 min |
| Jul 24, 8:17 AM EDT | Flash Flood Warning | GRR | Lake, Osceola | 3 hr |
| Jul 24, 8:51 AM EDT | Severe Thunderstorm Warning | GRR | Jackson | 54 min |
| Jul 24, 8:55 AM EDT | Severe Thunderstorm Warning | GRR | Isabella, Mecosta, Montcalm | 51 min |
| Jul 24, 8:57 AM EDT | Severe Thunderstorm Warning | GRR | Ingham | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.